Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Local uniqueness and continuation of solutions for the discrete Coulomb friction problem in elastostatics

Authors: Patrick Hild and Yves Renard
Journal: Quart. Appl. Math. 63 (2005), 553-573
MSC (2000): Primary 74M10, 74G20; Secondary 35A07, 35J85, 65N30.
DOI: https://doi.org/10.1090/S0033-569X-05-00974-0
Published electronically: July 11, 2005
MathSciNet review: 2169034
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This work is concerned with the frictional contact problem governed by the Signorini contact model and the Coulomb friction law in static linear elasticity. We consider a general finite-dimensional setting and we study local uniqueness and smooth or nonsmooth continuation of solutions by using a generalized version of the implicit function theorem involving Clarke's gradient. We show that for any contact status there exists an eigenvalue problem and that the solutions are locally unique if the friction coefficient is not an eigenvalue. Finally we illustrate our general results with a simple example in which the bifurcation diagrams are exhibited and discussed.

References [Enhancements On Off] (What's this?)

  • 1. Robert A. Adams, Sobolev spaces, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975. Pure and Applied Mathematics, Vol. 65. MR 0450957
  • 2. P. Alart and A. Curnier, A mixed formulation for frictional contact problems prone to Newton like solution methods, Comput. Methods Appl. Mech. Engrg. 92 (1991), no. 3, 353–375. MR 1141048, https://doi.org/10.1016/0045-7825(91)90022-X
  • 3. L.-E. Andersson, Existence results for quasistatic contact problems with Coulomb friction, Appl. Math. Optim. 42 (2000), no. 2, 169–202. MR 1784173, https://doi.org/10.1007/s002450010009
  • 4. Franco Brezzi and Michel Fortin, Mixed and hybrid finite element methods, Springer Series in Computational Mathematics, vol. 15, Springer-Verlag, New York, 1991. MR 1115205
  • 5. Frank H. Clarke, Optimization and nonsmooth analysis, Canadian Mathematical Society Series of Monographs and Advanced Texts, John Wiley & Sons, Inc., New York, 1983. A Wiley-Interscience Publication. MR 709590
  • 6. C. A. de Coulomb, Théorie des machines simples, en ayant égard au frottement de leurs parties et à la roideur des cordages.
    Pièce qui a remporté le Prix de l'Académie des Sciences pour l'année 1781, Mémoire des Savants Etrangers, X, 1785, pp. 163-332. Reprinted by Bachelier, Paris 1821.
  • 7. G. Duvaut, Problèmes unilatéraux en mécanique des milieux continus, Actes du Congrès International des Mathématiciens (Nice, 1970) Gauthier-Villars, Paris, 1971, pp. 71–77 (French). MR 0426581
  • 8. G. Duvaut and J.-L. Lions, Les inéquations en mécanique et en physique, Dunod, Paris, 1972 (French). Travaux et Recherches Mathématiques, No. 21. MR 0464857
  • 9. C. Eck and J. Jarušek, Existence results for the static contact problem with Coulomb friction, Math. Models Methods Appl. Sci. 8 (1998), no. 3, 445–468. MR 1624879, https://doi.org/10.1142/S0218202598000196
  • 10. J. Haslinger, Approximation of the Signorini problem with friction, obeying the Coulomb law, Math. Methods Appl. Sci. 5 (1983), no. 3, 422–437. MR 716664, https://doi.org/10.1002/mma.1670050127
  • 11. Weimin Han and Mircea Sofonea, Quasistatic contact problems in viscoelasticity and viscoplasticity, AMS/IP Studies in Advanced Mathematics, vol. 30, American Mathematical Society, Providence, RI; International Press, Somerville, MA, 2002. MR 1935666
  • 12. Riad Hassani, Patrick Hild, Ioan R. Ionescu, and Nour-Dine Sakki, A mixed finite element method and solution multiplicity for Coulomb frictional contact, Comput. Methods Appl. Mech. Engrg. 192 (2003), no. 41-42, 4517–4531. MR 2012480, https://doi.org/10.1016/S0045-7825(03)00419-5
  • 13. Patrick Hild, On finite element uniqueness studies for Coulomb’s frictional contact model, Int. J. Appl. Math. Comput. Sci. 12 (2002), no. 1, 41–50. Mathematical modelling and numerical analysis in solid mechanics. MR 1905992
  • 14. Patrick Hild, An example of nonuniqueness for the continuous static unilateral contact model with Coulomb friction, C. R. Math. Acad. Sci. Paris 337 (2003), no. 10, 685–688 (English, with English and French summaries). MR 2030112, https://doi.org/10.1016/j.crma.2003.10.010
  • 15. Patrick Hild, Non-unique slipping in the Coulomb friction model in two-dimensional linear elasticity, Quart. J. Mech. Appl. Math. 57 (2004), no. 2, 225–235. MR 2068404, https://doi.org/10.1093/qjmam/57.2.225
  • 16. J.-B. Hiriart-Urruty, Tangent cones, generalized gradients and mathematical programming in Banach spaces, Math. Oper. Res. 4 (1979), no. 1, 79–97. MR 543611, https://doi.org/10.1287/moor.4.1.79
  • 17. J.B. Hiriart-Urruty, C. Lemaréchal, Convex Analysis and Minimisation Algorithms,
    Vol. 305, in Grundlehren der Mathematischen Wissenschaften, Springer-Verlag, 1993.
  • 18. I. R. Ionescu and J.-C. Paumier, On the contact problem with slip rate dependent friction in elastodynamics, European J. Mech. A Solids 13 (1994), no. 4, 555–568. MR 1298058
  • 19. Jiří Jarušek, Contact problems with bounded friction coercive case, Czechoslovak Math. J. 33(108) (1983), no. 2, 237–261. MR 699024
  • 20. H. Khenous, J. Pommier, Y. Renard, Hybrid discretization of the Signorini problem with Coulomb friction. Theoretical aspects and comparison of numerical solvers. To appear in Appl. Numer. Math.
  • 21. N. Kikuchi and J. T. Oden, Contact problems in elasticity: a study of variational inequalities and finite element methods, SIAM Studies in Applied Mathematics, vol. 8, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1988. MR 961258
  • 22. P. Laborde, Y. Renard, Fixed points strategies for elastostatic frictional contact problems. Submitted, 2003.
  • 23. J.-L. Lions, E. Magenes, Problèmes aux limites non homogènes.
    Dunod, Paris, 1968.
  • 24. Jindřich Nečas, Jiří Jarušek, and Jaroslav Haslinger, On the solution of the variational inequality to the Signorini problem with small friction, Boll. Un. Mat. Ital. B (5) 17 (1980), no. 2, 796–811 (English, with Italian summary). MR 580559
  • 25. Jean-Claude Paumier, Bifurcations et méthodes numériques, Recherches en Mathématiques Appliquées. [Research in Applied Mathematics], Masson, Paris, 1997 (French, with French summary). Applications aux problèmes elliptiques semi-linéaires. [Applications to semilinear elliptic problems]. MR 1474966
  • 26. Yves Renard, Singular perturbation approach to an elastic dry friction problem with non-monotone coefficient, Quart. Appl. Math. 58 (2000), no. 2, 303–324. MR 1753401, https://doi.org/10.1090/qam/1753401

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 74M10, 74G20, 35A07, 35J85, 65N30.

Retrieve articles in all journals with MSC (2000): 74M10, 74G20, 35A07, 35J85, 65N30.

Additional Information

Patrick Hild
Affiliation: Laboratoire de Mathématiques de Besançon, CNRS UMR 6623, Université de Franche-Comté, 16 route de Gray, 25030 Besançon Cedex, France
Email: hild@math.univ-fcomte.fr

Yves Renard
Affiliation: MIP, CNRS UMR 5640, INSAT, Complexe scientifique de Rangueil, 31077 Toulouse, France
Email: renard@insa-toulouse.fr

DOI: https://doi.org/10.1090/S0033-569X-05-00974-0
Keywords: Coulomb friction, unilateral contact, local uniqueness, bifurcation, Clarke's gradient.
Received by editor(s): January 13, 2005
Published electronically: July 11, 2005
Dedicated: We dedicate this article to the memory of Jean-Claude Paumier.
Article copyright: © Copyright 2005 Brown University

Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website